My daughter developed a circular shaped rash on her upper arm, the outer part of the rash was somewhat dark and the inside of the rash started reddish but then turned very light. She had only this one for about 3 months, then they started appearing on her arms, legs, and back. She also started getting a rash that wasn't circular on her limbs and trunk, in addition to her face. All of the rashes got worse with sun exposure. A few months after this, she started losing her hair in two spots. Right along her hairline and a circular patch right on top of her head. The rashes did not hurt or itch.The circular rashes lost their pigmentation.
She has now had these symptoms for one year. Recently the circular spots became hyperpigmentated and some are itchy. I do put a 70spf sunscreen on her when she is outside.
She is seeing a dermatologist and has used eladol, westcort cream, and atarax syrup. We haven't used the eladol or atarax for about 4 months. We also cover her with aquaphor ointment twice a day. Her hair has grown back and the Dr. believes the rashes and hair loss are two spearate issues.
She is overall very healthy child with no history of eczema or any other rashes. There was one incident, about 1.5 years before the rash appeared, and she was diagnosed with HSP. She had several bug bites, and I thought that may be what caused the vasculitis. They gave her a shot of cortisone and she recovered quickly.
She tested negative for allergies on the skin patch test.
She has had blood work done, everything was negative, including ANA
I have an autoimmune disease (crohns disease) and she has a 1/2 brother who has eczema
I'm not sure where to go from here, I appreciate any thoughts and ideas you may have.
I understand that this is very discomforting for you and your child. This has been present for 3 months and I believe that no diagnosis has yet been given.
Has the physician discussed a skin biopsy with you?
Her tests gave negative results. At this point, I suggest a skin biopsy if this is feasible. You may discuss this with your child's physician. This definitely seems to be an inflammatory skin condition. With a family history of autoimmne disorder and eczema, then your daughter has to be assessed along this line.
Thank you for your response. This actually started just over 1 year ago, and there has been no official diagnosis yet. I took her to see a pediatric rheumotologist, even though her ANA was negative, because I didn't know where else to turn. He suggested doing a biopsy where her hair loss occured, but not a skin biopsy. My daughter has an appointment with the dermatologist this Monday and I will ask him about a skin biopsy. I will also follow up with her pediatrician.
Since we have a family history of autoimmune disorders, I feared she may have lupus. I believe that has been ruled out with the negative ANA results, at least for now. Is there other testing that can be done to look for autoimmune disorders?
Thanks again for all of your help. Kesichjo
Rereading your post again, a differential which comes to mind is discoid lupus erythematosus. "If a doctor suspects this condition, a skin biopsy needs to be done to confirm the diagnosis because other conditions can look like discoid lupus erythematosus. If the skin biopsy shows discoid lupus erythematosus, then further blood testing may be indicated."
A negative ANA does not necessarily rule out an autoimmune disorder. A clinical assessment and the complete medical history of the patient may help strengthen the diagnosis. If an autoimmune cause is highly suspected, a skin biopsy may be done to ascertain the cause.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.